Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

High Blood Pressure

Labetalol and hypothyroidism

06/25/2007

Question:

Hi. I have been taking Labetalol, 200 mg twice a day, along with Cozaar for hbp. I am also beinng treated for hypothyroidism. I am taking synthroid, .75 mg for the thyroid condition. My GP and cardiologist both want me to decrease the labatalol or wean off it completely, and try another medicine. They suggested that the labetalol may not be good for me since I have the hypothyroid condition. My last TSH was 11.8. My question is, are their any particular hypertension drugs that would not interfere with hypothyroidism and be effective? Thank you.

Answer:

Labetalol is a combined alpha- and beta-blocker.  Beta blockers reduce the force of the heart muscle, and can also increase peripheral vasoconstriction.

Hypothyroidism also causes a loss of strength of the heart muscle and can also lead to an increase in peripheral vasoconstriction.  That is the main reason why patients with low thyroid function can get diastolic hypertension.

Labetalol can therefore aggravate symptoms of hypothyroidism.  It appears that your thyroid replacement is too low, because your TSH is still elevated (it should be under 4.7).  It seems reasonable to replace labetalol with another drug and to increase your thyroid replacement.

Antihypertensive drugs that do not affect the symptoms of hypothyroidism include amlodipine, felodipine and diuretics.

For more information:

Go to the High Blood Pressure health topic, where you can:

Response by:

Max C Reif, MD Max C Reif, MD
Professor of Medicine
Director of Hypertension Section
College of Medicine
University of Cincinnati